Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Topeka, KS

January 31, 200915 counties in Kansas

NWS Topeka, KS issued this red flag warning at Jan 31, 2009, 5:32 AM CST for 15 counties in Kansas. It took effect at Jan 31, 2009, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2009, 5:32 AM CST (11:32 UTC)
In effect from
Jan 31, 2009, 1:00 PM CST
Expired
Jan 31, 2009, 6:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 17 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KTOP 311132
RFWTOP

RED FLAG WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
532 AM CST SAT JAN 31 2009

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA
LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR
PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS FOR THIS AFTERNOON.
THE RED FLAG WARNING IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW 20
PERCENT...DRY VEGETATION...AND FREQUENT WIND GUSTS OF 25 MPH OR
GREATER...

KSZ035>037-311945-
/O.NEW.KTOP.FW.W.0001.090131T1900Z-090201T0000Z/
DICKINSON-GEARY-MORRIS-
532 AM CST SAT JAN 31 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CST THIS
AFTERNOON. 

GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER AIRMASS
THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE 15 TO 20
PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT
STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS83 KTOP 311748
RFWTOP

RED FLAG WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1148 AM CST SAT JAN 31 2009

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR
PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS FOR THIS AFTERNOON.
THE RED FLAG WARNING IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW
20 PERCENT...DRY VEGETATION...AND FREQUENT WIND GUSTS OF 25 MPH
OR GREATER...

KSZ021>023-034-038-039-054-055-010000-
/O.EXA.KTOP.FW.W.0001.090131T1900Z-090201T0000Z/
CLAY-RILEY-POTTAWATOMIE-OTTAWA-WABAUNSEE-SHAWNEE-LYON-OSAGE-
1148 AM CST SAT JAN 31 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER
AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE
15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT
STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL.

$$

KSZ035>037-010000-
/O.CON.KTOP.FW.W.0001.090131T1900Z-090201T0000Z/
DICKINSON-GEARY-MORRIS-
1148 AM CST SAT JAN 31 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER
AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE
15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT
STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KTOP 311914
RFWTOP

RED FLAG WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
114 PM CST SAT JAN 31 2009

...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR
PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS FOR THIS AFTERNOON.
THE RED FLAG WARNING IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW
20 PERCENT...DRY VEGETATION...AND FREQUENT WIND GUSTS OF 25 MPH
OR GREATER...

KSZ040-056-058-059-010000-
/O.EXA.KTOP.FW.W.0001.000000T0000Z-090201T0000Z/
DOUGLAS-FRANKLIN-COFFEY-ANDERSON-
114 PM CST SAT JAN 31 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER
AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE
15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT
STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL.

$$

KSZ021>023-034>039-054-055-010000-
/O.CON.KTOP.FW.W.0001.000000T0000Z-090201T0000Z/
CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-
SHAWNEE-LYON-OSAGE-
114 PM CST SAT JAN 31 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER
AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE
15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT
STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY
FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL.

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Jan 31, 3:33 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 31, 3:33 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CST SAT JAN 31 2009

.DISCUSSION...

00Z UPPER AIR DATA HAD A 150KT NORTHWESTERLY JET CORE OVER EASTERN
MINNESOTA AND A 110KT WESTERLY CORE APPROACHING WASHINGTON STATE.
500MB HEIGHTS HAD RISEN 100-150M OVER THE PLAINS...CENTERED AT
TOP...IN RESPONSE TO THE EASTWARD MOVING UPPER RIDGE...WITH
150-250M FALLS IN THE PACIFIC NORTHWEST. 850MB TEMPERATURES WERE IN
THE 7-9C RANGE ALONG THE FRONT RANGE. 08Z SURFACE OBSERVATIONS
SHOWED WEST TO SOUTHWEST WINDS COMMON ACROSS THE CENTRAL AND
NORTHERN PLAINS WITH NEARBY AND UPSTREAM DEWPOINTS IN THE MID TEENS
TO LOWER 20S F.

MODEL GUIDANCE CONTINUES TO SHOW 850MB WINDS BECOMING WESTERLY
AROUND 45KT AS THE DAY PROGRESSES...BRINGING LOW LEVEL THERMAL RIDGE
OVERHEAD AS LOW PRESSURE AHEAD OF THE PACIFIC NORTHWEST UPPER TROF
DRAGS A MODIFIED COLD FRONT SOUTHEAST THROUGH THE NORTHERN PLAINS.
LOW LEVEL WINDS REMAINING SOMEWHAT BACKED SHOULD KEEP MIXING DEPTHS
IN CHECK...BUT LITTLE IF ANY CLOUD COVER IN NEAR FEBRUARY SUN WILL
AID IN PROVIDING A WARM DAY. WIND SPEEDS SHOULD STILL BE ON THE
BREEZY SIDE...AND DEWPOINTS IN THE 20-25F RANGE WILL CREATE
SIGNIFICANT FIRE WEATHER CONCERNS. MODELS ARE SIMILAR IN GIVING A
MORNING BOOST TO DEWPOINT LEVELS AS THE INVERSION BEGINS TO
BREAK...BUT BUFR DATA SHOW THEM HANGING ON TO A ROUGHLY 25MB THICK
MOIST LAYER AT THE SURFACE DESPITE MIXING THE LOWER 1-2KFT. WILL
DECREASE DEWPOINTS A FEW DEGREES...BUT COULD SEE THEM FALLING LOWER
STILL THIS AFTERNOON. CURRENT VALUES SUGGEST SOUTHWESTERN PORTIONS
OF THE AREA WILL SEE RED FLAG WARNING LEVELS FOR THE BULK OF THE
AFTERNOON...AND WILL LIKELY NEED TO ISSUE SAID PRODUCT. WILL GIVE
LATEST TRENDS ONE LAST LOOK BEFORE MAKING A FINAL DECISION. RECORD
HIGHS FOR TODAY ARE 71 AT TOP AND 74 AT CNK...AND ARE LIKELY SAFE.

COLD FRONT COMES IN TONIGHT BUT ONLY BRINGS MODIFIED PACIFIC AIR
WITH IT. THE LOWER AND MIDDLE LAYERS WILL REMAIN TOO DRY TO SUPPORT
ANY PRECIPITATION DESPITE FRONTOGENESIS AND PASSAGE OF A WEAK MID
LEVEL TROF.

MAIN CHANGES BEYOND TONIGHT WERE TO TEMPERATURES SUNDAY AND MONDAY
AND CLOUDS MONDAY NIGHT. DECENT MIXING SHOULD BRINGING HIGHS SUNDAY
INTO THE MID 40S...WITH WESTERLY LOW LEVEL FLOW MONDAY PUSHING THE
COOL AIRMASS OUT A BIT QUICKER. THIS FLOW ALSO CREATES SOME
ISENTROPIC LIFT MONDAY NIGHT...BUT DEEP LAYER MOISTURE STILL APPEARS
TOO WEAK FOR PRECIPITATION.

65

&&

.AVIATION...

WIND ALREADY SWITCHING LIGHT SWLY ACROSS CENTRAL KS AND WILL DO SO
AT TAF SITES MHK...FOE AND TOP AFTER MIDNIGHT.  SURFACE PRESSURE
GRADIENT INCREASES OVERNIGHT AS LARGE AND STRONG SFC LOW MOVES ALONG
ND/CANADA BORDER.  MAIN FCST PROBLEMS ARE WINDS AS CLOUDS WITH
SYSTEM EXPECTED TO BE ONLY CIRRUS.  WINDS SHOULD INCREASE DURING
MORNING HOURS AS SURFACE INVERSION BEGINS TO BREAK.  COULD BE SOME
CONCERN ABOUT LLWS NEAR TOP OF SURFACE BASED INVERSION LATE
TONIGHT/SATURDAY MORNING.  SURFACE WINDS WILL BE LIGHT SWLY BEFORE
INVERSION BEGINS AFTER SUNRISE...WHILE SWLY FLOW AT 35 KTS AT 600
FT.  HOWEVER...FCST SOUNDINGS FROM NAM AND GFS ARE NOT FCSTG 20KTS
OVER 200 FT...SO HAVE LEFT OUT OF TAF FOR NOW.  WINDS WILL BE
GUSTING OVER 25 KTS DURING THE AFTERNOON.  SFC COLD FRONT WILL MOVE
THROUGH MHK MID EVENING AND THROUGH TOP AND FOE NEAR MIDNIGHT WITH
NWLY FLOW AHEAD OF IT.

60

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 30, 5:56 AM CST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
556 AM CST FRI JAN 30 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-311200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
556 AM CST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO
EXTREME CATEGORY ACROSS MUCH OF THE AREA ON SATURDAY AS WARM
TEMPERATURES...BREEZY SOUTHWESTERLY WINDS AND LOW RELATIVE
HUMIDITY VALUES COMBINE TO PRODUCE A HIGH FIRE DANGER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

BLAIR

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.